Title: Denosumab induced hypocalcaemic seizures
Biography: Hull University Teaching Hospitals, UK
Denosumab is a monoclonal antibody that is approved in the United States and Europe for the treatment of osteoporosis. Denosumab is typically given every six months and there is no current requirement for monitoring or dose adjustment in renal impairment. We present a case of a patient with chronic kidney disease stage four who presented with a generalized tonic clonic seizure and prolonged QT secondary to severe hypocalcaemia (1.43 mmol/L) 13 days after receiving a single dose of denosumab as treatment for osteoporosis. The patient was therefore commenced on an intravenous calcium infusion, which restored her calcium to near normal range and she had no further seizure activity. This report highlights the severe hypocalcaemia that can develop from a single dose of denosumab. We recommend that further monitoring of eGFR/serum calcium/vitamin D is required prior and post dosing of denosumab to help immediately recognize and treat life-threatening hypocalcaemia following denosumab administration.